Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS State College, PA

April 8, 2001Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 8, 2001, 2:51 AM EDT for Cambria County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2001, 2:51 AM EDT (06:51 UTC)
Expired
Apr 8, 2001, 3:30 AM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Whole counties

County Cambria County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 080654
SVRCTP
PAC021-080730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 AM EDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN PENNSYLVANIA

* UNTIL 330 AM EDT.

* AT 247 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES WEST OF JOHNSTOWN...MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTOWN AT 300 AM.
  EBENSBURG AND LORETTO AT 320 AM.
  CRESSON AT 320 AM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4048 7904 4031 7898 4028 7868 4069 7845

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:15 PM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, Apr 7, 8:15 PM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT SAT APR 7 2001

WILL BE ISSUING AN EVENING UPDATE TO ACCOUNT FOR STUBBORN...LVLL
COLD AIR DAMMING ACROSS ALL OF THE REGION...EXCEPT FOR WARREN COUNTY
AND PARTS OF THE LAUREL HIGHLANDS IN SW PENN.

1030 MB HIGH PRESSURE OVER THE STATE OF MAINE THIS EVENING WILL
RELUCTANTLY MOVE EAST DURING THE NEXT 24 HOURS.

CURRENT TEMPS...WHICH ARE RUNNING CLOSER TO LOCAL MM5 VALUES IN
COMPARISON TO NGM MOS...WILL DIP JUST A FEW MORE DEG OVERNIGHT
ACROSS THE CENTRAL AND EAST IN THE NEAR SATURATED LLVLS. 18Z ETA
SKIN TEMPS ACTUALLY MATCH UP THE BEST WITH CURRENT 00Z VALUES...AND
APPEARS TO ADVECT SLIGHTLY DRIER DEWPOINTS (CURRENTLY OVER THE
DELAWARE VALLEY) WESTWARD OVERNIGHT.

PREV FCST'S LOWS TONIGHT APPEAR THAT THEY'LL BE ABOUT 5 TO 8 DEG TOO
HIGH. SOMEWHAT LWR SFC DEWPOINTS NEAR 40 (AND T/TD SPREADS OF >5 DEG
F) ACROSS OUR EXTREME ERN ZONES WILL ALLOW FOR THE GREATEST COOLING
POTENTIAL.

ETA/MM5 VERY LIGHT...BUT WIDESPREAD...QPF OVER 6 CONSECTUTIVE 3 HR
PERIODS THROUGH EARLY AFTERNOON SUNDAY LOOKS OVERDONE IN MOST
PLACES. PRECIP WTR VALUES AOA 1.00 INCH THROUGH THE MORNING HOURS ON
SUNDAY SUGGESTS THAT PLACES SEEING A FEW SHOWERS COULD EASILY PICK
UP A QUICK 0.25-0.50". HWVR...I LIKE THE CURRENT CHC WORDING FOR THE
EXPECTED SCTD PRECIP.

OCCLUDED FRONT WILL MOVE EAST ACROSS CENT PENN DURING THE EARLY
AFTERNOON. I AM CONCERNED THAT WE'RE PAINTING TO ROSY OF A PICTURE
FOR SUNDAY ACROSS OUR ERN ZONES WHERE THE CURRENT FCST HIGH IS 70 TO
75 WITH SUNSHINE BREAKING OUT IN THE AFTERNOON.

MESO ETA TIMESECTIONS INDICATE THAT LOW CLOUDS MAY NOT BE SWEPT OUT
UNTIL 2 PM OR LATER IN PLACES SUCH AS STATE COLLEGE...LEWISTOWN AND
LOCK HAVEN. WEAK SFC LOW DVLPNG OVER SRN NEW JERSEY MIDDAY SUNDAY
WILL HELP TO ENHANCE THE E/SE GRADIENT WIND. STRATUS AND FOG->HAZE
MAY PERSIST UNTIL LATE IN THE DAY EAST OF THE KIPT TO KHAR...LEADING
TO SIGNIFICANTLY COOLER HIGHS FROM THE MID 50S TO MID 60S.

IF YOU'RE LOOKING TO GET A TASTE OF FLORIDA-LIKE TEMPS CLOSE BY
TOMORROW...YOU MIGHT WANT TO TAKE A SUNDAY DRIVE OVER TO THE WEST
SIDE ,OF THE LAUREL HIGHLANDS WHERE TEMPS WILL TOP OUT AROUND 80 FOR
THE SECOND DAY IN A ROW.

.CTP...NONE.

LAMBERT

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.